Dear Dr Tinkelman,
Googling around I chanced upon this article that seems to suggest there is a drug that might (possibly, maybe, in some cases, who knows) slow down the deterioration of our poor bullae. The substance is called Roflumilast (trade names Libertek, Daliresp, Daxas) and the article can be found at : http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2699952/ It goes into great detail about what happens at cellular level in people with COPD and ends up by talking about a new family of PDE 4 inhibitors including: "Roflumilast has shown encouraging efficacy in patients with COPD, with significant improvements observed in FEV1" ... Wouldn't it be wonderful if instead of those obnoxious and toxic inhalers we could get a miracle drug that actually helps !!!! This was written back in 2007, how come nobody mentions this and we copders keep getting steroids and other medications that do nothing to stop the decline of our alveoli ?! I think I'll try it, but before I do I'd very much appreciate hearing your opinion about the foregoing. Thanks A LOT in advance.
The beneficial effects of Roflumilast for persons with COPD have been confirmed in a number of clinical studies. It is a fairly recent addition to a class of drugs that have been used to treat asthma and COPD for decades, and is superior to the earlier drugs. It acts in a different fashion than other drugs currently used to treat COPD. The article you cite (and the website) was published in 2007 and I recommend it to participants in this forum. The drug was released by the USDA in Feb 2011 and the following taken from a 2012 report succinctly describes its action and benefits:\
DATA SYNTHESIS:. In 6 published Phase 3 trials to date, roflumilast 500 mug daily exhibited modest improvements in lung function, measured by pre- and postbronchodilator forced expiratory volume in 1 second, and reduced rates of moderate and severe exacerbations. Roflumilast was generally well tolerated, with diarrhea, nausea, and headache the most common adverse events seen in clinical trials, although it has also been associated with an increased risk of neuropsychiatric abnormalities and dose-limiting weight loss. The greatest benefit seen with roflumilast was among patients with moderate-to-severe COPD associated with chronic bronchitis along with a recent history of exacerbations. The benefits were demonstrated with monotherapy and in combination
I know of no evidence that Roflumilast alters anatomy or significantly alters progression of the underlying disease. Roflumilast is not a miracle drug but one that when added to conventional drug regimens may convey additional benefits, with regard to symptom relief and perhaps a reduction in exacerbations, but the evidence for the latter is mixed.
I suggest that you discuss your questions with your COPD doctor, the person who knows the condition of your lungs best, and ask if the addition of this drug to your regimen might provide additional benefit, including but not limited to symptom relief.
Thanks a lot for your explanations, very helpful, albeit slightly disappointing in that from reading that 2007 niharticle I had had the impression that these "new" drugs might help reduce the inflammatory processes to the point of slowing down the decline in lung function. That's the one thing that really "bugs" me, knowing that the disease never sleeps... Anyway I'll see if I can get a prescription from my lung doctor here in Spain, though all he seems to care about is whether or not I use the inhalers (which I don't but tell him yes I do otherwise he gets nasty). I'm having a flare up right now (after seven months exacerbation free) and I can feel the Thing moving down from my throat to my lungs... the disgusting hypersecretion phenomenon is getting underway. Which leads me to my next question - awfully interesting to me, and surely important to the entire COPD community - has there been any new development in terms of hypersecretion therapy? Now that would be a godsent ! Thanks again for your attention & explanations and for running this helpful forum.
Sorry to inform you that my fling with Rofumilast was brief and undecisive, I was so much hoping to set a useful (and helpful) precedent for this community, but things went awry because the adverse effects - migraine, insomnia, and especially diarrhea, not without a touch of depression - proved very bad, and after only 3 weeks I had to stop my new drug "trial" ... now , after another couple weeks on, I must say the nasty side effects did not persist, the only loss that cannot be remedied is the costly price of this drug, about 70 dollars (ca 60 euros here in Spain). I thought maybe you'd want to know the outcome, though I realize that one case cannot be deemed significant, it's first-hand evidence nonetheless, and this is what this community is about, isn't it, mutual advice by people directly affected + your advice when appropriate.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.